Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 24, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 18, 2000, 11:19 AM CDT for 4 counties in Iowa. It was in force for 46 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 11:19 AM CDT (16:19 UTC)
- Expired
- May 18, 2000, 12:05 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Dallas County, IA, Madison County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 25 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 11:27 AM CDT | Hail 0.75 | Indianola, IA | |
| May 18, 11:30 AM CDT | Hail 1.5 | Indianola, IA | |
| May 18, 11:40 AM CDT | Hail 0.75 | Spring Hill, IA | |
| May 18, 11:55 AM CDT | Hail 1 | Des Moines, IA | |
| May 18, 12:01 PM CDT | Tornado F1 | Hartford, IA | Moved from Warren County into Marrion County. |
| May 18, 12:10 PM CDT | Hail 1.75 | Runnells, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1602 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 181619
SVRDSM
IAC049-121-153-181-181700-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1119 AM CDT THU MAY 18 2000
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POLK COUNTY IN CENTRAL IOWA
DALLAS COUNTY IN CENTRAL IOWA
NORTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA
WARREN COUNTY IN SOUTH CENTRAL IOWA
* UNTIL 1205 PM CDT
* AT 1119 AM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH
LARGE HAIL ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF PERRY
TO 14 MILES SOUTHEAST OF INDIANOLA...OR ALONG A LINE EXTENDING FROM
32 MILES WEST OF DES MOINES TO 28 MILES SOUTHEAST OF DES MOINES...
MOVING NORTH AT 25 MPH.
* THE LINE OF SEVERE THUNDERSTORMS WILL BE...
NEAR DALLAS CENTER...NORWALK...WAUKEE AROUND 1130 AM CDT
NEAR CARLISLE...CLIVE...DES MOINES AROUND 1140 AM CDT
NEAR JOHNSTON...PLEASANT HILL AROUND 1150 AM CDT
NEAR ALTOONA...ANKENY...BONDURANT AROUND NOON CDT
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 4138 9426 4113 9337 4144 9334 4155 9334
4184 9338 4184 9426
&
SEARCY
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:50 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 18, 8:50 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 850 AM CDT THU MAY 18 2000 WILL BE MAKING A QUICK UPDATE TO DIMINISH PRECIP IN THE NORTH AND CUT BACK ON MORNING PRECUIP WORDING SOUTH. BEST SEVERE POTENTIAL NOW LOOKS TO BE SOUTH OF I-80...MAYBE A LITTLE FARTHER SOUTH...AND EAST OF I-35. GOOD MINI SUPERCELL DAY. .DSM...NONE SEARCY
In the hours before
Special weather statement, May 18, 6:05 AM CDT, 5 hours 14 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-191100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 605 AM CDT THU MAY 18 2000 HAZARD--SCATTERED THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL UP TO AN INCH AND STRONG WINDS. AREA OF CONCERN--ALONG AND EAST OF A LINE EXTENDING FROM MASON CITY TO AUDUBON THIS MORNING AND THEN SOUTH OF A LINE EXTENDING FROM MARSHALLTOWN TO DES MOINES TO BEDFORD THIS AFTERNOON. TIMING DETAILS--THIS MORNING AND THIS AFTERNOON TO 300 PM. METEOROLOGICAL COMMENTS--A STRONG SURFACE AND UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WILL SLOWLY MOVE EAST ACROSS NORTHERN MISSOURI TODAY. AN OUTFLOW BOUNDARY EXTENDED FROM MASON CITY TO JUST NORTH OF AUDUBON WAS PUSHING SOUTHEAST ACROSS THE STATE. CENTRAL AND SOUTHERN SECTIONS OF THE STATE REMAIN CAPPED THIS MORNING. IT IS ANTICIPATED THAT THE CAPE WILL QUICKLY ERODE THIS MORNING AS MID AND UPPER LEVEL COOL OCCURS. SO AS THUNDERSTORMS DEVELOP EITHER ALONG THE OUTFLOW BOUNDARY OR MOVE ACROSS IT...THERE WILL BE THE POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS. SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION MAY BE REQUIRED OVER CENTRAL AND SOUTHEASTERN SECTIONS OF THE DES MOINES FORECAST AREA THIS MORNING AND THIS AFTERNOON. TC
Special weather statement, May 18, 6:20 AM CDT, 4 hours 59 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-191100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 620 AM CDT THU MAY 18 2000 HAZARD--SCATTERED THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL UP TO AN INCH AND STRONG WINDS. AREA OF CONCERN--ALONG AND EAST OF A LINE EXTENDING FROM MASON CITY TO AUDUBON THIS MORNING AND THEN SOUTH OF A LINE EXTENDING FROM MARSHALLTOWN TO DES MOINES TO BEDFORD THIS AFTERNOON. TIMING DETAILS--THIS MORNING AND THIS AFTERNOON TO 300 PM. METEOROLOGICAL COMMENTS--A STRONG SURFACE AND UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WILL SLOWLY MOVE EAST ACROSS NORTHERN MISSOURI TODAY. AN OUTFLOW BOUNDARY EXTENDED FROM MASON CITY TO JUST NORTH OF AUDUBON WAS PUSHING SOUTHEAST ACROSS THE STATE. CENTRAL AND SOUTHERN SECTIONS OF THE STATE REMAIN CAPPED THIS MORNING. IT IS ANTICIPATED THAT THE CAP WILL QUICKLY ERODE THIS MORNING AS MID AND UPPER LEVEL COOL OCCURS. SO AS THUNDERSTORMS DEVELOP EITHER ALONG THE OUTFLOW BOUNDARY OR MOVE ACROSS IT...THERE WILL BE THE POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS. SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION MAY BE REQUIRED OVER CENTRAL AND SOUTHEASTERN SECTIONS OF THE DES MOINES FORECAST AREA THIS MORNING AND THIS AFTERNOON. TC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:23 AM CDT | Severe Thunderstorm Warning | DMX | Story | 22 min |
| May 18, 10:34 AM CDT | Tornado Warning | DMX | Adair, Cass | 21 min |
| May 18, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Story | 31 min |
| May 18, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 31 min |
| May 18, 10:49 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 31 min |
| May 18, 10:54 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 31 min |
| May 18, 11:00 AM CDT | Tornado Warning | DMX | Audubon, Cass | 30 min |
| May 18, 11:10 AM CDT | Severe Thunderstorm Warning | DMX | Dickinson | 10 min |
| May 18, 11:27 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 28 min |
| May 18, 11:27 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 28 min |
| May 18, 11:36 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 29 min |
| May 18, 11:51 AM CDT | Tornado Warning | DMX | Polk, Warren | 29 min |
| May 18, 12:07 PM CDT | Tornado Warning | DMX | Jasper, Marion | 28 min |
| May 18, 12:36 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 29 min |
| May 18, 12:48 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.